California, 2012Debris Flows and Strong Wind in California, March 13 to 16, 2012
March 13 to 16, 2012 · NWS MTR · 21 events in 10 counties and zones
A series of storm systems from the Gulf of Alaska brought gusty winds and periods of heavy rain across the San Francisco and Monterey Bay areas from March 13 through March 16, 2012.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 12
- Property damage
- $997,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of storm systems from the Gulf of Alaska brought gusty winds and periods of heavy rain across the San Francisco and Monterey Bay areas from March 13 through March 16, 2012.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 12, 9:32 PM PST, 2 hours 28 minutes earlier.
Area forecast discussion, Mar 12, 9:32 PM PST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1032 PM PDT MON MAR 12 2012
.DISCUSSION...AS OF 8:30 PM PDT MONDAY...A DEEP UPPER LOW IS OFF
THE BRITISH COLUMBIA COAST. STRONG COLD FRONT ASSOCIATED WITH THE
LOW WILL IS APPROACHING THE FAR NORTHERN CALIFORIA COAST. SOME LIGHT
RAIN HAS BEEN REPORTED IN UKIAH THE PAST HOURS SO IT IS A GOOD BET
RAIN WILL BEGIN IN THE NORTH BAY TONIGHT. HEAVIER RAIN WILL MOVE
INTO THE NORTH BAY BY TUESDAY MORNING WITH LIGHT RAIN SPREADING
INTO THE SFO BAY AREA. IN ADDITION THE MODELS HAVE BEEN CONSISTENTLY
PICKING UP A WEAK DISTURBANCE OFF THE CENTRAL CALIFORNIA COAST
THAT MAY BRING SOME OCCASIONAL LIGHT RAIN TO MONTEREY/SAN BENITO
COUNTIES ON TUESDAY AS WELL.
TIMING FOR WHEN HEAVIER RAIN WILL MOVE INTO THE SFO BAY AREA IS
TRICKY. MODELS INDICATE A WAVE IS EXPECTED TO DEVELOP ALONG THE
FRONT ON TUESDAY WHICH WILL STALL THE FRONT OVER THE NORTH BAY FOR
SEVERAL HOURS. LATEST FORECAST IS FOR MODERATE TO HEAVY RAIN OVER
THE NORTH BAY MOST OF THE DAY ESPECIALLY IN THE COASTAL HILLS WITH
THE HEAVIER RAIN MOVING INTO THE SFO BAY AREA TUESDAY NIGHT...THE
MRY BAY AREA BY WEDNESDAY MORNING...AND THE FAR SOUTHERN ZONES
WEDNESDAY AFTERNOON AND NIGHT. LATEST QPF FROM THE RFC SHOWS THERE
COULD BE AS MUCH AS 3-5 INCHES OF RAIN IN THE NORTH BAY THROUGH
WEDNESDAY NIGHT WITH 1-2 INCHES IN THE SFO BAY AREA. ONE-HALF TO
ONE INCH IS EXPECTED IN MONTEREY/SAN BENITO COUNTIES EXCEPT 1-3
INCHES IN THE SANTA CRUZ AND SANTA LUCIA MOUNTAINS. WINDS FROM
THIS SYSTEM ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA BUT WE
COULD SEE LOCAL GUSTS TO 40 MPH DURING FRONTAL PASSAGE.
AS THIS FRONT SLOWLY EXITS THE AREA A SECOND FRONT MOVES IN FROM
THE NORTHWEST. THE NORTH BAY AND SFO BAY AREA MAY GET A SHORT
BREAK FROM THE RAIN WEDNESDAY NIGHT BUT RAIN MOVES BACK IN ON
THURSDAY. THIS SYSTEM WILL BE MORE FOCUSED ON THE SFO BAY AREA
NORTH AND COULD PRODUCE MODERATE TO LOCALLY HEAVY RAIN IN THE
NORTH BAY. ONLY LIGHT AMOUNTS ARE EXPECTED FROM THE MRY BAY AREA
SOUTH.
A THIRD SYSTEM WILL MOVE INTO THE AREA THIS WEEKEND. THIS SYSTEM
WILL BRING LOTS OF COLD AIR INTO THE DISTRICT SO THERE WILL BE
RAIN ALONG WITH A CHANCE OF THUNDERSTORMS. SNOW LEVELS COULD DROP
AS LOW AS 2000 FEET IN THE NORTH AND 3000 FEET IN THE SOUTH BY SUNDAY.
SHOWER CHANCES COULD CONTINUE INTO MONDAY BUT THE LONG RANGE
FORECAST CALLS FOR DRYING CONITIONS BY THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...AS OF 10:30 PM PDT MONDAY...CLOUD LAYERS WILL CONTINUE
TO LOWER OVERNIGHT. A COLD FRONT WILL MOVE TOWARDS THE NORTH BAY
LATE TONIGHT. SOUTH WINDS WILL INCREASE AHEAD OF THE FRONT. RAIN
WILL MOVE SOUTHEAST THROUGH THE REGION TUESDAY AND TUESDAY NIGHT.
VICINITY OF KSFO...SOUTH WINDS ALREADY SHOWING SIGNS OF INCREASING
TONIGHT AHEAD OF THE COLD FRONT. LIGHT RAIN WILL APPROACH THE
TERMINALS BY 17Z WITH MVFR CIGS POSSIBLE. GUSTY SOUTHEAST WINDS TO
30 KNOTS ARE FORECAST TUESDAY.
KSFO BRIDGE APPROACH....SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...CLOUDS WILL INCREASE AND LOWER
OVERNIGHT. LIGHT RAIN WILL ARRIVE TUESDAY AFTERNOON.
&&
.CLIMATE...HERE ARE RECORD RAINFALL AMOUNTS FOR THE MONTH OF MARCH
AND THE NORMAL AMOUNT OF RAINFALL THOSE LOCATIONS RECEIVE.
SF BAY AREA
.LOCATION....................RECORD/YEAR............NORMAL
SANTA ROSA (CO-OP)...........15.74/1983.............4.53
KENTFIELD....................22.69/1983.............6.56
SAN RAFAEL...................15.99/1904.............4.59
NAPA.........................11.97/1995.............3.87
SAN FRANCISCO.................9.04/1983.............3.26
SF AIRPORT....................9.01/1958.............2.96
OAKLAND.......................9.83/1983.............3.39
OAKLAND AIRPORT...............7.13/2006.............3.08
RICHMOND.....................12.24/1983.............3.37
LIVERMORE.....................4.73/2006.............2.36
MOUNTAIN VIEW.................6.39/1983.............2.26
SAN JOSE......................7.57/1907.............2.04
GILROY.......................13.22/1991.............3.00
SANTA ROSA AIRPORT...........11.13/2006.............4.98
MONTEREY BAY AREA
.LOCATION....................RECORD/YEAR............NORMAL
MONTEREY....................10.64/1907..............3.38
SANTA CRUZ..................15.16/1983..............4.63
SALINAS......................9.43/1991..............2.74
SALINAS AIRPORT..............5.99/1991..............2.26
KING CITY....................8.90/1911..............2.20
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...SCA...MRY BAY FROM 3 AM
SCA...PIGEON PT TO PT PINOS 0-10 NM FROM 3 AM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM FROM 3 AM
SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM FROM 3 AM
SCA...PT ARENA TO PT REYES 0-10 NM
SCA...PT ARENA TO PIGEON PT 10-60 NM
SCA...PT REYES TO PIGEON PT 0-10 NM
SCA...ROUGH BAR ADVISORY FOR SF BAR
SCA...SF BAY
&&
PUBLIC FORECAST: W PI
AVIATION/MARINE: CANEPAHazardous weather outlook, Mar 12, 2:28 AM PST, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
328 AM PDT MON MAR 12 2012
CAZ006-505>513-516>518-528>530-131200-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
328 AM PDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.
.DAY ONE...MONDAY AND MONDAY NIGHT
PARTY TO MOSTLY SUNNY CONDITIONS CAN BE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SERIES OF STORMS WILL IMPACT THE AREA. THESE COULD PRODUCE
LOCALLY HEAVY RAIN AND GUSTY WINDS. IN ADDITION...THUNDERSTORMS
WITH SMALL HAIL ARE POSSIBLE OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Mar 12, 8:11 PM PST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
911 PM PDT MON MAR 12 2012
CAZ006-505>513-516>518-528>530-132000-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
911 PM PDT MON MAR 12 2012
...SEVERAL DAYS OF WET WEATHER AHEAD FOR THE SAN FRANCISCO BAY
AREA AND MONTEREY BAY AREA...
A SIGNIFICANT CHANGE IN THE WEATHER PATTERN OVER THE EASTERN
PACIFIC WILL MEAN WET WEATHER ACROSS NORTHERN AND CENTRAL CALIFORNIA
FOR MUCH OF THE WEEK AND INTO THE UPCOMING WEEKEND. A STRONG WEATHER
SYSTEM WILL BEGIN TO PRODUCE RAIN ACROSS THE NORTH BAY LATER
TONIGHT AND IN THE SAN FRANCISCO AND MONTEREY BAY AREA ON TUESDAY. RAIN
COULD BECOME HEAVY AT TIMES IN THE NORTH BAY ON TUESDAY AS THE
SYSTEM MOVES THROUGH. MODERATE TO LOCALLY HEAVY RAIN WILL SPREAD
INTO THE SAN FRANCISCO BAY AREA TUESDAY NIGHT AND THE MONTEREY BAY
AREA BY WEDNESDAY MORNING. HEAVY RAIN MAY PRODUCE LOCAL URBAN
FLOODING AT TIMES...PARTICULARLY IN LOW LYING AREAS. RAIN WILL
TAPER OFF WEDNESDAY NIGHT BUT ANOTHER SYSTEM WILL AFFECT THE AREA
ON THURSDAY WITH ANOTHER VERY COLD SYSTEM FOR THE WEEKEND.
SIGNIFICANT RISES ON SMALL STREAMS AND CREEKS WILL OCCUR BY LATER
THIS WEEK AND SOME OF THESE SMALLER STREAMS MAY REACH BANK
FULL...PARTICULARLY IF HEAVY RAIN PERSISTS OVER ANY ONE AREA FOR
AN EXTENDED PERIOD OF TIME. BECAUSE THERE HAS BEEN A LONG PERIOD
OF DRY WEATHER LEADING UP TO THIS WEEK...LARGER RIVERS ARE
EXPECTED TO HAVE AMPLE CAPACITY TO HANDLE RUNOFF OVER THE NEXT
SEVERAL DAYS. IN ANY CASE...PEOPLE LIVING IN AREAS PRONE TO
FLOODING SHOULD MONITOR THE LATEST FORECASTS FOR UPDATED
INFORMATION.
RAINFALL TOTALS FROM TUESDAY THROUGH THE UPCOMING WEEKEND ARE
FORECAST TO GENERALLY RANGE FROM 3 TO 6 INCHES IN THE NORTH BAY
AND FROM 1.5 TO 4 INCHES ELSEWHERE. THESE PROJECTED RAINFALL
TOTALS ARE ONLY ROUGH ESTIMATES BASED ON LATEST FORECAST MODEL
OUTPUT. LOCALLY HEAVIER RAINFALL TOTALS ARE CERTAINLY
POSSIBLY...PARTICULARLY IN THE COASTAL MOUNTAIN RANGES.
WINDS WILL BE LOCALLY STRONG AND GUSTY AT TIMES THIS WEEK AND INTO
THE WEEKEND. WIND GUSTS AS HIGH AS 40 MPH ARE POSSIBLE IN SOME OF
THE WINDIER LOCATIONS NEAR THE COAST AND IN THE HILLS.
PERSONS PLANNING OUTDOOR ACTIVITIES OVER FROM TUESDAY THROUGH THE
WEEKEND SHOULD BE PREPARED FOR WET AND BREEZY CONDITIONS.
MOTORISTS SHOULD PLAN AHEAD AND BE READY FOR POSSIBLE TRAFFIC
DELAYS. ANYONE PLANNING TRAVEL TO THE MOUNTAINS SHOULD BE
PREPARED FOR POSSIBLE WINTER STORM CONDITIONS AND SHOULD CHECK
LOCAL WEATHER AND ROAD REPORTS BEFORE DEPARTING.
W PI
Event by event
11 strong wind, 8 heavy rain, 2 debris flow. Local standard time, as filed.
Heavy Rain, Santa Cruz
- When
- March 13, 12:00 AM PST to 11:59 AM PST
- Where
- Santa Cruz County, 0.61 mi SSW of Beulah Park
- Deaths
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 37.012, -122.034
A fatal traffic accident as a 21 year old male died in a solo crash into a tree on Graham Hill Road early in the morning.
Heavy Rain, Alameda
- When
- March 13, 12:00 AM PST to 12:00 PM PST
- Where
- Alameda County, 0.93 mi ESE of San Leandro
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 37.723, -122.135
Two cars collided on westbound I-580 near Benedict Drive in San Leandro.
Heavy Rain, Contra Costa
- When
- March 13, 12:00 AM PST to 12:00 PM PST
- Where
- Contra Costa County, 1.11 mi SSE of Orinda Vlg to 0.79 mi SE of Rodeo
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 37.866, -122.190
A series of accidents occurred. A driver went off the roadway on eastbound SR 24 near Wilder Rd in Orinda; a car spun out of control on eastbound I-80 near Willow Avenue in Hercules; and a pair of multicar crashes were reported on SR 24 and I-680 near Walnut Creek.
Strong Wind, North Bay Interior Valleys
- When
- March 13, 3:00 PM PST to 4:00 PM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
A 50 foot oak tree landed on a Fitch Mountain Court home at 3:30 pm in Healdsburg.
Strong Wind, North Bay Interior Valleys
- When
- March 13, 8:00 PM PST to 9:00 PM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
Two Monte Rio homes damaged by a large fallen tree at 8:59 pm. The tree, near a house on Starrett Hill Drive, became uprooted and fell across the road crashing into two houses on Moscow Road.
Heavy Rain, Napa
- When
- March 14, 12:00 AM PST to 11:59 PM PST
- Where
- Napa County, (Apc)napa Co Arpt
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 38.220, -122.280
Motorists were involved in six rain-related accidents in Napa Valley.
Heavy Rain, San Mateo
- When
- March 14, 12:00 AM PST to March 16, 11:00 AM PST
- Where
- San Mateo County, Pacifica
- Injuries
- 5 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 37.630, -122.450
Two accidents shut down Highway 1 for brief periods. One occurred on March 14 which was a head-on crash just south of Devil's Slide. Two sedans were involved with minor injuries to the two drivers. The other occurred on March 16 when two trucks collided at 10:45 am west of the turnoff for Ox Mountain landfill. Three riders suffered minor cuts and bruises.
Strong Wind, North Bay Interior Valleys
- When
- March 14, 12:00 AM PST to 9:00 PM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
A large pine tree covers Montecito Avenue at Zieber Road in Santa Rosa.
Debris Flow, North Bay Interior Valleys
- When
- March 14, 12:00 AM PST to 11:00 PM PST
- Where
- North Bay Interior Valleys forecast zone
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
A landslide closed Old Monte Rio Road between Sunny Drive and Cnopius Road.
Strong Wind, Coastal North Bay Including Point Reyes National Seashore
- When
- March 14, 9:00 AM PST to 10:00 AM PST
- Where
- Coastal North Bay Including Point Reyes National Seashore forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 38.290, -122.835 (the zone’s center; the record gives no point)
At approximately 0915 hours SR 1 was closed from 0.6 miles south of Stewarts Point to Stewarts Point due to a downed tree.
Strong Wind, Northern Monterey Bay
- When
- March 14, 3:35 PM PST to 4:00 PM PST
- Where
- Northern Monterey Bay forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
At approximately 1546 hours SR 9 was closed 2.4 miles south of the North Junction of SR 236 due to a downed tree. At approximately 1554 hours, both lanes of SR 9 at McGaffin Mill Road were closed due to downed power lines.
Debris Flow, Santa Cruz Mountains
- When
- March 14, 6:00 PM PST to March 15, 11:00 PM PST
- Where
- Santa Cruz Mountains forecast zone
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 37.230, -122.021 (the zone’s center; the record gives no point)
On Wednesday night, Highway 9 near Celia Avenue was closed for at least an hour after a tree and power line fell into the road.
A mudslide closed Empire Grade Road about 4:30 pm Thursday. One lane was opened Thursday night.
Strong Wind, North Bay Interior Valleys
- When
- March 14, 6:00 PM PST to 11:59 PM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
A tree fell from the Woodbridge Village apartments on Hunt Avenue in Saint Helena onto a nearby house Wednesday night.
Heavy Rain, Santa Cruz
- When
- March 15, 12:00 AM PST to 11:59 PM PST
- Where
- Santa Cruz County, 0.6 mi NE of Beulah Park
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 37.027, -122.023
There were 39 traffic collisions in Santa Cruz County on Thursday due to heavy rain. Twentyone of the accidents occurred on Highway 17.
Heavy Rain, Santa Cruz
- When
- March 15, 12:00 AM PST to 11:59 PM PST
- Where
- Santa Cruz County, 1.09 mi S of Santa Cruz
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 36.964, -122.019
Heavy rain brought the San Lorenzo River close to the Santa Cruz Beach Boardwalk. Rushing water ripped apart a wooden staircase that goes down to the beach.
Strong Wind, San Francisco Bay Shoreline
- When
- March 15, 4:00 AM PST to 4:30 AM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 4 direct, 0 indirect
- Property damage
- $13,000
- Reported by
- Newspaper
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
In the Oakland Hills at At 4:21 am a tree fell onto the southbound lanes on SR 13 south of the Park Blvd off-ramp. A Toyota Camry carrying four people hit the tree and stopped in the center median. a Ford F-150 pickup then struck the tree and went airborne, hitting and killing the 18 year old driver of the Toyota Camry. The driver of the Ford Pickup and the three other passengers of the Toyota suffered non life threatening injuries.
Strong Wind, Northern Monterey Bay
- When
- March 16, 12:00 AM PST to 11:59 PM PST
- Where
- Northern Monterey Bay forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $70,000
- Reported by
- Newspaper
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
Strong gusty winds downed power lines in Santa Cruz County. In addition, a 40 foot catamaran moored near the Santa Cruz Municipal Wharf broke free in the afternoon and washed on to Seabright State Beach. No fuel was spilled.
Strong Wind, North Bay Interior Valleys
- When
- March 16, 12:00 AM PST to 11:59 PM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $13,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
A tree fell across power lines on Mark West Springs Road north of Santa Rosa. A wire also fell in Guerneville.
Strong Wind, North Bay Interior Valleys
- When
- March 16, 9:00 AM PST to 11:00 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $400,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
A very large fir tree cleaved one Camp Meeker house in half and crushed another around 10:00 am. Camp Meeker is between Occidental and Monte Rio.
Heavy Rain, Santa Cruz
- When
- March 16, 10:40 AM PST to 10:50 AM PST
- Where
- Santa Cruz County, 2.35 mi E of Mission Spgs
- Deaths
- 1 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 37.071, -121.987
A fatal accident on the southbound lanes on SR 17 at Laurel Curve due to heavy rain. A 57 year old man lost control of his Nissan Sentra which slid from the southbound lanes into northbound traffic at 10:45 am. The Nissan struck a Chevy Suburban, spun around backward and bashed into a Toyota 4Runner which then collided with an Acura.
Strong Wind, San Francisco Bay Shoreline
- When
- March 16, 10:00 PM PST to 11:00 PM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
At approximately 2223 hours SR 13 was closed at Park Blvd, in Oakland due to a downed tree.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Georgia, March 13, 2012$55,000 · 1.75 in hail · 1 event
- High Wind and Strong Wind in California, March 13 to 15, 2012$25,000 · 63 kt wind · 3 events
- High Wind in Montana, March 13, 201257 kt wind · 16 events
- Hail in Massachusetts, March 13 to 14, 20121.25 in hail · 9 events
- High Wind in North Dakota, March 13 to 14, 201254 kt wind · 9 events
- Hail and Damaging Winds in Florida, March 13 to 15, 2012$2,000 · 1 in hail · 7 events
- High Wind in Montana, March 13, 201270 kt wind · 6 events
- Heavy Snow and High Wind in Idaho, March 13, 201263 kt wind · 4 events
- High Wind in Wyoming, March 13, 201255 kt wind · 4 events
- Drought in Arizona, March 13 to 31, 20123 events
- High Wind in Montana, March 13, 201252 kt wind · 3 events
- Drought in Alabama, March 13 to 31, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373228, 373304, 373305, 373309, 373257, 373286, 373297, 373306, 373307, 373314, 373313, 373300, 373302, 373227, 373232, 373231, 373230, 373312, 373311, 373226, 373315.